Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Pittsburgh, PA

August 28, 2016Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 28, 2016, 8:21 PM EDT for Indiana County, Pennsylvania. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 8:21 PM EDT (00:21 UTC)
Expired
Aug 28, 2016, 9:30 PM EDT
In force
69 min
Issued by
NWS Pittsburgh, PA

County Indiana County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS81 KPBZ 290021
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT SUN AUG 28 2016

PAZ016-022-023-074-290130-
JEFFERSON-WESTMORELAND RIDGES-INDIANA-ARMSTRONG-
821 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT INDIANA...SOUTH CENTRAL
JEFFERSON...SOUTHEASTERN ARMSTRONG AND EAST CENTRAL WESTMORELAND
COUNTIES...

AT 821 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORD CITY TO 6 MILES
NORTHWEST OF HOMER CITY TO NEAR BLAIRSVILLE. MOVEMENT WAS EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIANA...PUNXSUTAWNEY...HOMER CITY...BLAIRSVILLE...BLACK LICK...
CLYMER...RURAL VALLEY...WEST LEBANON...NEW FLORENCE...DAYTON...CHEVY
CHASE HEIGHTS...ROSSITER...SEWARD...BOLIVAR...ERNEST...MARION
CENTER...CHERRY TREE...ELDERTON...CREEKSIDE AND PLUMVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4072 7881 4060 7886 4039 7898 4035 7924
      4037 7925 4042 7921 4043 7925 4042 7927
      4055 7932 4077 7946 4089 7924 4097 7906
      4093 7880 4072 7880
TIME...MOT...LOC 0021Z 253DEG 21KT 4075 7942 4059 7927 4040 7922 

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 7:40 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 28, 7:40 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
740 PM EDT Sun Aug 28 2016

.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have fired along the frontal boundary that is
currently sinking south across the area. The storms are tapping
into a highly unstable air mass with 3000+ J/kg of CAPE, and
inverted-V soundings mean that downbursts are a threat. TPIT
terminal doppler radar showed one such storm likely produced
strong winds in Columbiana County. Will also need to watch
rainfall totals as individual cells are moving slowly, and with
high rainfall rates due to anomalously high precipitable water,
localized flooding is possible. Little to no activity further
south away from the boundary so far, as there is little support
for lift. Upped PoPs and adjusted timing in the grids. Extended
life of slight chance PoPs a little further into the night as well
given boundary and lingering instability. Minor updates
otherwise.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms are firing along and ahead of a weak
cold front which is sinking south through the area. A highly
unstable airmass is in place in front of it, and numerous outflow
boundaries are also providing support for upward motion. The
result is many slow-moving and heavy thunderstorms. Have IFR
TEMPOS at several sites to account for this.  These will plague
most terminals through 03Z or so, before the loss of daytime
heating helps to decrease coverage and intensity significantly.
Areas of MVFR/IFR fog are then expected to develop overnight,
especially in areas that received rain. Fog will lift by 13Z on
Monday, with VFR conditions expected by midday areawide. Still
could see an isolated storm in the MGW area Monday afternoon, but
too early to include.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible with another cold front on Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 3:24 PM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016

MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 28, 7:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLOOD            PITTSBURGH              40.44N  79.98W
08/28/2016                   ALLEGHENY          PA   PUBLIC

            FLOODING ON INTERSTATE 376 WESTBOUND EXIT 72

&&

EVENT NUMBER PBZ1601807

24
Local storm report, Aug 28, 7:31 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NNW GREENFIELD        40.43N  79.95W
08/28/2016  E1.00 INCH       ALLEGHENY          PA   EMERGENCY MNGR

&&

EVENT NUMBER PBZ1601808

24
Special weather statement, Aug 28, 7:45 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN AUG 28 2016

PAZ029-031-290045-
WASHINGTON-GREENE-
745 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...

AT 744 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAST WASHINGTON TO 9 MILES SOUTHWEST
OF WASHINGTON TO 9 MILES SOUTHEAST OF VALLEY GROVE. MOVEMENT WAS
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...EAST WASHINGTON...WEST FINLEY...DEEMSTON...MARIANNA...
AMITY AND GREEN HILLS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 22.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 22 AND 33.

LAT...LON 4005 8004 3998 8024 3992 8034 3990 8048
      4002 8051 4008 8042 4017 8032 4020 8022
      4020 8016 4014 8019
TIME...MOT...LOC 2344Z 000DEG 8KT 4015 8020 4006 8032 3998 8046

24
Special weather statement, Aug 28, 7:51 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT SUN AUG 28 2016

PAZ016-290045-
JEFFERSON-
751 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING EAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY AND FALLS CREEK.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 75
AND 96.

LAT...LON 4120 7877 4113 7880 4107 7881 4115 7919
      4124 7913 4125 7874 4123 7874 4123 7871
      4120 7871
TIME...MOT...LOC 2351Z 277DEG 9KT 4121 7904

24
Special weather statement, Aug 28, 8:08 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SUN AUG 28 2016

PAZ021-290100-
ALLEGHENY-
808 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY COUNTY...

AT 808 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BETHEL PARK...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...MOUNT LEBANON...BETHEL PARK...MCKEESPORT...WEST
MIFFLIN...BALDWIN...UPPER ST. CLAIR...WHITEHALL...SOUTH PARK
TOWNSHIP...MUNHALL...JEFFERSON HILLS...NORTH VERSAILLES...
BRENTWOOD...CASTLE SHANNON...PLEASANT HILLS...WHITE OAK...CLAIRTON...
WILKINS TOWNSHIP...DUQUESNE AND TURTLE CREEK.

LAT...LON 4027 7996 4031 8010 4037 8007 4040 7996
      4041 7982 4027 7980
TIME...MOT...LOC 0008Z 280DEG 13KT 4033 8002

24
Special weather statement, Aug 28, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT SUN AUG 28 2016

PAZ016-022-023-074-290130-
JEFFERSON-WESTMORELAND RIDGES-INDIANA-ARMSTRONG-
821 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT INDIANA...SOUTH CENTRAL
JEFFERSON...SOUTHEASTERN ARMSTRONG AND EAST CENTRAL WESTMORELAND
COUNTIES...

AT 821 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORD CITY TO 6 MILES
NORTHWEST OF HOMER CITY TO NEAR BLAIRSVILLE. MOVEMENT WAS EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIANA...PUNXSUTAWNEY...HOMER CITY...BLAIRSVILLE...BLACK LICK...
CLYMER...RURAL VALLEY...WEST LEBANON...NEW FLORENCE...DAYTON...CHEVY
CHASE HEIGHTS...ROSSITER...SEWARD...BOLIVAR...ERNEST...MARION
CENTER...CHERRY TREE...ELDERTON...CREEKSIDE AND PLUMVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4072 7881 4060 7886 4039 7898 4035 7924
      4037 7925 4042 7921 4043 7925 4042 7927
      4055 7932 4077 7946 4089 7924 4097 7906
      4093 7880 4072 7880
TIME...MOT...LOC 0021Z 253DEG 21KT 4075 7942 4059 7927 4040 7922

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM EDTSevere Thunderstorm WarningPBZFayette40 min
Aug 28, 8:06 PM EDTTornado WarningPBZGreene24 min
Aug 28, 8:08 PM EDTSpecial Weather StatementPBZAllegheny52 min
Aug 28, 8:11 PM EDTAreal Flood WarningPBZArmstrong, Indiana, Westmoreland3 hr
Aug 28, 8:15 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland42 min
Aug 28, 8:24 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland36 min
Aug 28, 8:35 PM EDTSpecial Weather StatementPBZArmstrong40 min
Aug 28, 8:39 PM EDTSpecial Weather StatementPBZFayette36 min
Aug 28, 9:32 PM EDTAreal Flood WarningPBZIndiana, Westmoreland118 min
Aug 29, 1:45 AM EDTAreal Flood WarningPBZFayette3 hr
Aug 28, 8:03 PM EDTAreal Flood WarningPBZMarshall, Ohio117 min
Aug 28, 8:55 PM EDTSpecial Weather StatementPBZMonongalia35 min
Aug 28, 9:01 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia23 min
Aug 28, 8:38 PM EDTSpecial Weather StatementPBZMonroe37 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.